Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 11, NWS Melbourne, FL

April 8, 2004Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 8, 2004, 2:37 PM EDT for Orange County, Florida. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2004, 2:37 PM EDT (18:37 UTC)
Expired
Apr 8, 2004, 3:30 PM EDT
In force
53 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Orange County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 10:45 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2004-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2004-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WUUS52 KMLB 081837
SVRMLB
FLC095-081930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
235 PM EDT THU APR 8 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 330 PM EDT

* AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  DEVELOPING SEVERE THUNDERSTORMS NEAR WINDERMERE...MOVING EAST AT   
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR OAK RIDGE AT 240 PM EDT
  NEAR ORLANDO...CONWAY...EDGEWOOD...BELLE ISLE AT 245 PM EDT
  NEAR AZALEA PARK...5 MILES NORTH OF ORLANDO INTERNATIONAL AIRPORT
  AT 250 PM EDT
  NEAR UNION PARK AT 255 PM EDT
  5 MILES SOUTH OF BITHLO AT 305 PM EDT
  NEAR CHRISTMAS AT 315 PM EDT

STORMS ACROSS EAST CENTRAL FLORIDA HAVE HAD A HISTORY OF PRODUCING 
HAIL AND WIND DAMAGE THIS AFTERNOON.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.

LAT...LON 2861 8158 2843 8159 2835 8088 2859 8094

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 10:57 AM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 8, 10:57 AM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1050 AM EDT THU APR  8 2004

.DISCUSSION...

...SEVERE THUNDERSTORM WATCH UNTIL 5 PM FOR LAKE...VOLUSIA...ORANGE
AND SEMINOLE COUNTIES...

LINE OF STORMS A FEW OF WHICH ARE SUPERCELLS MOVING FROM THE GULF
INTO N CENTRAL PORTIONS OF THE STATE ATTM. SHRT/WV JET STREAK
WORKING ON LIMITED MOISTURE BUT ENUF IN THE LOW LEVELS TO SUPPORT
ORGANIZED CONVECTION. LOW LEVEL SHEAR PROFILE SUPPORTS ROTATING
STORMS WITH WIND GUSTS AND HAIL PRIMARY THREATS. CANNOT RULE OUT
ISOLATED TORNADO THREAT HOWEVER MAINLY OVER THE FAR N WHERE UPPER
DYNAMICS CAN ACT ON LOW LEVEL SHEAR. WILL UPDATE FORECASTS AND HWO
FOR INC SVR THREAT.

&&

.MARINE...
WILL CONTINUE SCEC THIS AFTN. WINDS AT 41009 NEAR 20KTS BUT RUC
INDICATES P-GRAD SLACKENS SLIGHTLY THIS AFTN. OFFSHORE FLOW WILL
RESTRICT HIGHER SEAS TO WELL OFFSHORE. WIND GUSTS FOR THUNDER
ALREADY IN FCST. CONVECTION MOVING OFFSHORE SHOULD WEAKEN QUICKLY AS
IT ENCOUNTERS COOL SHELF WATERS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BLOTTMAN
Hazardous weather outlook, Apr 8, 11:45 AM EDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1145 AM EDT THU APR 8 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
082100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1107 AM EDT THU APR 8 2004

.DAY ONE...

...THUNDERSTORM IMPACT...
A FRONTAL BOUNDARY MOVING AROSS THE SOUTHEAST STATES AND THE
NORTHEAST GULF OF MEXICO WAS PRODUCING A LINE THUNDERSTORMS OVER
NORTH FLORIDA. AS THE LINE OF STORMS MOVES EAST DURING THE DAY...
THUNDERSTORMS WILL DEVELOP OVER THE NORTHERN PORTIONS OF EAST
CENTRAL FLORIDA AND THE NORTHERN COASTAL WATERS. SOME OF THE STORMS
OVER THE NORTHERN COUNTIES MAY PRODUCE WIND GUSTS OVER 55 MPH AND
HAIL NICKEL SIZE OR LARGER. DEADLY CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY ALL THE STORMS. THE STRONGEST STORMS MAY HAVE THE
POTENTIAL TO PRODUCE A BRIEF TORNADO OVER NORTH LAKE AND INLAND
VOLUSIA COUNTIES.

...WIND AND SEA IMPACT...
WEST WINDS BETWEEN 15 AND 20 KNOTS WILL PREVAIL ACROSS THE COASTAL
WATERS OF EAST CENTRAL FLORIDA TODAY.  THESE WINDS WILL GENERATE
SEAS BETWEEN 2 AND 3 FEET SEAS NEARSHORE...AND UP TO 6 FEET
OFFSHORE.  IN ADDITION...THE OFFSHORE WIND COMPONENT WILL CREATE
CHOPPY SEAS WITH WAVE PERIODS NEAR OR BELOW 5 SECONDS.  SMALL CRAFT
OPERATORS SHOULD EXCERCISE CAUTION OVER THE OPEN ATLANTIC TODAY AND
REMAIN CLOSE TO SHORE IF POSSIBLE.

...MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORMS MOVING OFF THE MAINLAND BETWEEN FLAGLER BEACH AND
COCOA BEACH MAY PRODUCE GUSTY WINDS AS THEY MOVE EAST AT 20 MPH. AN
ISOLATED THUNDERSTORM MAY PRODUCE WIND GUSTS OVER 40 KNOTS.

.DAYS TWO THROUGH SEVEN...
A STORM SYSTEM WILL MOVE ACROSS FLORIDA SUNDAY NIGHT AND MONDAY.
THIS SYSTEM MAY GENERATE SCATTERED THUNDERSTORMS WITH DEADLY
LIGHTNING AND GUSTY WINDS AS THE SYSTEM PULLS A COLD FRONT INTO
FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN NETWORKS ARE REQUESTED TO ACTIVATE IN THE FOLLOWING
COUNTIES...VOLUSIA...LAKE...ORANGE...SEMINOLE.

WIMMER

In the hours before

Special weather statement, Apr 8, 12:30 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1230 PM EDT THU APR 8 2004

FLZ041-141-081715-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
1230 PM EDT THU APR 8 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS FROM 40 TO 45 MPH AND
SMALL HAIL ACROSS VOLUSIA COUNTY...

AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS BETWEEN 40 AND 45 MPH AND
SMALL HAIL OVER BARBERVILLE...MOVING EAST AT 40 MPH.

THIS STORM WILL TRACK ACROSS DELAND...SPRUCE CREEK AND TOWARD THE
COAST NEAR NEW SMYRNA BEACH THROUGH 115 PM.

15
Special weather statement, Apr 8, 1:28 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
128 PM EDT THU APR 8 2004

FLZ041-046-141-081800-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-SEMINOLE-
128 PM EDT THU APR 8 2004

...STRONG STORM CAPABLE OF PRODUCING SMALL HAIL ACROSS SOUTHERN
VOLUSIA COUNTY..

AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING SMALL HAIL JUST EAST OF CASSIA...MOVING
EAST AT 30 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE SMALL HAIL
INCLUDE DE BARY...OSTEEN...FARMTON...AND MIDWAY.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

15
Local storm report, Apr 8, 1:40 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
140 PM EDT THU APR 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             DE BARY                 28.88N 81.31W
04/08/2004  0.88 INCH        VOLUSIA            FL   PUBLIC

            CITY OF DE BARRY EMPLOYEE

&&

MRT
Special weather statement, Apr 8, 2:03 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
203 PM EDT THU APR 8 2004

FLZ045-144-081845-
ORANGE-SOUTHERN LAKE COUNTY-
203 PM EDT THU APR 8 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL CENTRAL LAKE COUNTY...SOUTHWESTERN ORANGE COUNTY...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER
GROVELAND TO CLERMONT AND WINTER GARDEN...MOVING EAST AT 30 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE BAY HILL...PINE CASTLE...BELLE ISLE AND DOCTOR
PHILLIPS.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

JP
Local storm report, Apr 8, 2:28 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
228 PM EDT THU APR 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             SCOTTSMOOR              28.77N 80.87W
04/08/2004  0.75 INCH        BREVARD            FL   TRAINED SPOTTER

            STORM SPOTTER REPORTED DIME SIZE HAIL AT 203 PM.

&&

MRT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 12:51 PM EDTSevere Thunderstorm WarningMLBVolusia39 min
Apr 8, 12:55 PM EDTSpecial Marine WarningMLB2 hr
Apr 8, 1:41 PM EDTSevere Thunderstorm WarningMLBVolusia44 min
Apr 8, 1:46 PM EDTSevere Thunderstorm WarningMLBSeminole44 min
Apr 8, 3:00 PM EDTSpecial Marine WarningMLB2 hr
Apr 8, 3:00 PM EDTSpecial Marine WarningMLB2 hr
Apr 8, 3:18 PM EDTSevere Thunderstorm WarningMLBBrevard57 min
Apr 8, 4:35 PM EDTSpecial Marine WarningMLB115 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.